Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 110, NWS Greenville-Spartanburg, SC

June 26, 1997Burke County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 26, 1997, 5:54 PM EDT for Burke County, North Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1997, 5:54 PM EDT (21:54 UTC)
Expired
Jun 26, 1997, 7:00 PM EDT
In force
66 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Burke County, NC

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:10 PM EDTThunderstorm Wind 50Morganton, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1018 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS1 KGSP 262153 RRA
SVRGSP
NCC023-262300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
554 PM EDT THU JUN 26 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...BURKE COUNTY
 
DIME SIZED HAIL WAS FALLING IN MORGANTON AT 550 PM. WEATHER SERVICE
RADAR INDICATES THIS STORM CONTINUES TO HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL.
 
THE STORM WAS MOVING EAST AT 15 MPH...AND WILL AFFECT THE DREXEL
AND RUTHERFORD COLLEGE AREA...ALONG WITH LAKE RHODISS.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
ZOLTOWSKI
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:34 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 26, 3:34 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
334 PM EDT THU JUN 26 1997

ALL: LIKELY TNT...HI CHC FOR FRI..CHC POPS FRI ANGT AND SAT. WATCH
     OUT FOR NE FLO SAT COULD BE MUCH COOLER THAN EVN GUIDANCE
     SUGSTS.

CONVECTION FIRING ON LEADING EDGE OF PRE-FRNTL TROF IN WRN
NC...PRE-FRNTL SQUALL LINE APRCHNG FROM WEST. LUKS TO BE A BUSY NITE
IN CWA WITH RW/TRW...POTENTIAL FOR SEVERE BUT GREATER CONCERN HEAVY
RAIN WITH SLOW MOVEMENT. MDLS STL BRING FRNT S OF CWA TNT XCPT NGM
WHICH WASHES SRN END OUT AS TRIES TO CROSS CWA OVRNGT AND ERLY FRI.
THIS SOLN MORE LIKLEY..WHICH WOULD ALLOW SFC HI TO BUILD IN FROM
N..SETTING UP COOLER NE FLO. INTERESTING THAT NGM MOS DWPTS DONT
DROP NEARLY AS LOW AS PREVIOUS RUNS. ANYWAY...LIKELY TNT LUKS GUD
WTH DECREASE IN POPS TO CHC CATEGORY FRI AND FRI EVNG. IF NE FLO
DOES DVLP FRI AND SAT THEN MAX TEMPS CUD BE OVERFORECAST .

AVL  67/78/65/81  6/5/4/3
CLT  71/80/67/81  6/5/3/3
GSP  71/81/68/79  6/5/4/3

BURRUS

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:00 PM EDTSevere Thunderstorm WarningGSPCaldwell60 min
Jun 26, 6:17 PM EDTSevere Thunderstorm WarningGSPAlexander58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.